ACA App
Annals of Cardiac Anaesthesia Annals of Cardiac Anaesthesia Annals of Cardiac Anaesthesia
Home | About us | Editorial Board | Search | Ahead of print | Current Issue | Archives | Submission | Subscribe | Advertise | Contact | Login 
Users online: 92 Small font size Default font size Increase font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
     
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed1202    
    Printed25    
    Emailed0    
    PDF Downloaded80    
    Comments [Add]    

Recommend this journal

 


 
Table of Contents
LETTER TO EDITOR  
Year : 2017  |  Volume : 20  |  Issue : 3  |  Page : 385-386
Asystole following neuromuscular blockade reversal in cardiac transplant patients


Department of Anesthesia, University of Toronto, Toronto, ON M5G 1E2, Canada

Click here for correspondence address and email

Date of Web Publication12-Jul-2017
 

How to cite this article:
Nkemngu NJ. Asystole following neuromuscular blockade reversal in cardiac transplant patients. Ann Card Anaesth 2017;20:385-6

How to cite this URL:
Nkemngu NJ. Asystole following neuromuscular blockade reversal in cardiac transplant patients. Ann Card Anaesth [serial online] 2017 [cited 2021 Oct 23];20:385-6. Available from: https://www.annals.in/text.asp?2017/20/3/385/210416




The Editor,

Asystole has been described in eight patients following neuromuscular block reversal with neostigmine and glycopyrrolate.[1],[2] Seven of these patients were heart transplant recipients, and with the exception of one, they were all 3–27 years posttransplant. The youngest was a 13-month-old female with a biopsy-confirmed rejection who experienced asystole following reversal 1-month posttransplant. The other patients were aged 54-68 year old. They all varied in their demographics. Clinical doses of neostigmine and glycopyrrolate had been administered in all these cases though it is unclear if they were administered concurrently. Six of these patients had experienced some transplant-related complication. Four of these six patients received a permanent pacemaker following the event, one of them had a coronary artery stent placed and the sixth was treated with steroids for humoral rejection. The seventh patient had no prior evidence of transplant-related complication and needed no further treatment following successful cardiopulmonary resuscitation (CPR).

Asystole has also been described in an 18-month-old male patient following a congenital glaucoma surgery.[3] This patient had no prior history of cardiac or systemic pathology and had been stable throughout the procedure. The oculocardiac reflex and parasympathetic dominance might have contributed to the increased susceptible to reversal agents in this infant. In all cases, CPR was initiated, and the patients recovered fully.

The anticholinesterase drug commonly used to reverse neuromuscular blockade is neostigmine. This drug prevents the hydrolysis of tonically released acetylcholine by parasympathetic neurons in the cardiac parasympathetic pathway before they reach the postsynaptic membrane receptors. Accumulation of acetylcholine at the neuromuscular junction ensures thereby competitively antagonizing any nondepolarizing relaxant. Neostigmine thus indirectly stimulates both nicotinic and muscarinic receptors.

The activation of muscarinic cholinergic receptors in the cardiac parasympathetic pathway by acetylcholine and the blocking of cholinesterase activity in the presence of acetylcholine from a reinnervated ganglion in heart transplant patients have been suggested as the cause of neostigmine-induced bradycardia.[4] Reinnervation and increased sensitivity to acetylcholine, patient's condition including sinus node disruption during cardiac surgery have also been implicated in previous studies.[1],[2]

Heart transplant patients, especially those with transplant-related complications, appear to be at increased risk for asystole following reversal with neostigmine and glycopyrrolate. The course for this has not yet definitively been established. Edrophonium, a noncarbamate muscarinic antagonist, produces lest bradycardia and should be considered for reversal in these patients. Sugammadex has been reported to cause atrioventricular block in a healthy individual but appears safe in a heart transplant patient.[4],[5],[6] Another option is to administer either atropine or glycopyrrolate before administering a neostigmine. Patients in whom this phenomenon is observed should be offered further testing as this might indicate an underlying cardiac pathology. Close monitoring following administration of any reversal agent is strongly recommended, especially in cardiac transplant patients.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Bertolizio G, Yuki K, Odegard K, Collard V, Dinardo J. Cardiac arrest and neuromuscular blockade reversal agents in the transplanted heart. J Cardiothorac Vasc Anesth 2013;27:1374-8.  Back to cited text no. 1
    
2.
Cachemaille M, Olofsson M, Livio F, Pascale P, Zingg T, Boegli Y. Recurrent asystole after neostigmine in a heart transplant recipient with end-stage renal disease. J Cardiothorac Vasc Anesth 2017;31:653-56.  Back to cited text no. 2
    
3.
Tüfek A, Yildirim B, Tokgöz O, Karaman H, Celik F, Aycan IO. Immediate cardiac arrest after neostigmine administration. J Pak Med Assoc 2012;62:609-11.  Back to cited text no. 3
    
4.
Backman SB, Stein RD, Ralley FE, Fox GS. Neostigmine-induced bradycardia following recent vs. remote cardiac transplantation in the same patient. Can J Anaesth 1996;43:394-8.  Back to cited text no. 4
    
5.
Osaka Y, Shimada N, Satou M, Masuda T, Ando T, Kozono Y, et al. A case of atrioventricular block (Wenckebach type) induced by sugammadex. J Anesth 2012;26:627-8.  Back to cited text no. 5
    
6.
Varela N, Golvano M, Pérez-Pevida B. Safety of sugammadex for neuromuscular reversal in cardiac transplant patients. J Cardiothorac Vasc Anesth 2016;30:e37.  Back to cited text no. 6
    

Top
Correspondence Address:
Njinkeng J Nkemngu
Department of Anesthesia, University of Toronto, 123 Edwards Street, Toronto, ON M5G 1E2
Canada
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/aca.ACA_51_17

Rights and Permissions




 

Top